Alert archive / Montana / Winter Storm Warnings in 2015
Winter Storm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Apr 14, 2015, 4:05 PM MDT for 4 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2015, 4:05 PM MDT (22:05 UTC)
- Expired
- Apr 14, 2015, 9:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3298 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KMSO 142205 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 405 PM MDT TUE APR 14 2015 MTZ007-150615- /O.NEW.KMSO.WS.W.0004.150414T2205Z-150415T0300Z/ /O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/ BUTTE/BLACKFOOT REGION- 405 PM MDT TUE APR 14 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR HOMESTAKE PASS... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW FOR HOMESTAKE PASS... WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY. * IMPACTS/TIMING: SNOW ACCUMULATIONS AND LOW VISIBILITIES OVER HOMESTAKE PASS WILL PERSIST THROUGH THE EARLY EVENING HOURS MAKING TRAVEL HAZARDOUS. * SNOW ACCUMULATIONS: 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...HOMESTAKE PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IDZ010-MTZ006-150615- /O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/ EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS- 405 PM MDT TUE APR 14 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY. * IMPACTS/TIMING: SNOW WILL BE POSSIBLE IN ALL AREAS THROUGH THIS EVENING...INCLUDING SALMON AND BUTTE AND MAY IMPACT THE EVENING COMMUTE. CONDITIONS OVER MOUNTAIN PASSES AND THROUGHOUT THE HIGHER TERRAIN...INCLUDING GEORGETOWN LAKE...WILL CONTINUE TO BE POOR INTO THE EVENING AND LIKELY REMAIN CHALLENGING IN PERSISTENT SHOWERY CONDITIONS OVERNIGHT. * SNOW ACCUMULATIONS: UP TO 2 INCHES OF SLUSHY SNOW ARE LIKELY ACROSS THE LOWER ELEVATIONS...INCLUDING BUTTE AND SALMON. HIGHER ELEVATION LOCATIONS...INCLUDING MOUNTAIN PASSES AND THE GEORGETOWN LAKE AREA...SHOULD PREPARE FOR AN ADDITIONAL 1-2 INCHES ACCUMULATION THROUGH WEDNESDAY MORNING. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS... LOLO PASS && $$
1 follow-up statement
102 WWUS45 KMSO 150307 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 907 PM MDT TUE APR 14 2015 MTZ007-151500- /O.EXP.KMSO.WS.W.0004.000000T0000Z-150415T0300Z/ /O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/ BUTTE/BLACKFOOT REGION- 907 PM MDT TUE APR 14 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... ...WINTER STORM WARNING HAS EXPIRED... THE WINTER STORM WARNING IS NO LONGER IN EFFECT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY. * IMPACTS/TIMING: MINOR SNOW ACCUMULATIONS AND SLICK ROADS WILL PERSIST AND CREATE DIFFICULT DRIVING AT TIMES. * SNOW ACCUMULATIONS: 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS && $$ IDZ010-MTZ006-151500- /O.CON.KMSO.WW.Y.0029.000000T0000Z-150415T1500Z/ EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS- 907 PM MDT TUE APR 14 2015 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY. * IMPACTS/TIMING: SNOW WILL BE POSSIBLE IN ALL AREAS THROUGH THIS EVENING...INCLUDING SALMON. CONDITIONS OVER MOUNTAIN PASSES AND THROUGHOUT THE HIGHER TERRAIN...INCLUDING GEORGETOWN LAKE... WILL CONTINUE TO BE POOR INTO THE EVENING AND LIKELY REMAIN CHALLENGING IN PERSISTENT SHOWERY CONDITIONS OVERNIGHT. * SNOW ACCUMULATIONS: UP TO 2 INCHES OF SLUSHY SNOW ARE LIKELY ACROSS THE LOWER ELEVATIONS...INCLUDING BUTTE AND SALMON. HIGHER ELEVATION LOCATIONS...INCLUDING MOUNTAIN PASSES AND THE GEORGETOWN LAKE AREA...SHOULD PREPARE FOR AN ADDITIONAL 1- 2 INCHES ACCUMULATION THROUGH WEDNESDAY MORNING. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS... LOLO PASS $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 14, 4:03 PM MDT, 2 minutes earlier.
Area forecast discussion, Apr 14, 4:03 PM MDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
403 PM MDT TUE APR 14 2015
.UPDATE...Issued a winter storm warning for Interstate 90
crossing Homestake Pass in Silver Bow county, Montana.
&&
.DISCUSSION...Web cams and observations from around the Butte area
show inclement, snowy, windy conditions...hazardous for those
traveling over Homestake Pass, at least for the next several hours
this evening. Therefore, a winter storm warning has been issued
for I-90 over Homestake Pass.
&&
.AVIATION...The cold Pacific trough will continue to track across
the Northern Rockies tonight through Wednesday morning. Expect
numerous snow showers(with ceiling and visibility reductions) and
gusty northerly winds from Lemhi County to southwest Montana
including KBTM and along the Continental Divide during this
period. A period of heavy snow with visibility less than one half
mile is expected across Silver Bow & Deer Lodge Counties
including KBTM between through around 14/2300z. An upper level
ridge will begin to build in from the northwest bringing drier and
more stable conditions with it during the day on Wednesday and
Thursday. Patchy fog is possible in the Flathead Valley Wednesday
morning. Noble
&&
.PREV DISCUSSION... /ISSUED 310 PM MDT TUE APR 14 2015/
DISCUSSION...An area of enhanced precipitation will continue to
impact much of southwest Montana and parts of eastern Lemhi County
through the rest of this afternoon and into the evening hours.
The heaviest snowfall at present extends from the Sapphire
Mountains east towards the Continental Divide. Icy, snow covered
conditions are already present on Montana Highway 1 at Georgetown
Lake as well as over MacDonald and Homestake Passes. And
challenging travel over these higher elevation locations is likely
to continue into at least this evening. Meanwhile Butte and other
lower elevation locations can also expect to see conditions worsen
as we move towards the evening commute. Although snow may be
initially resistant to accumulate on many roadways, the
anticipated increase in intensity of the next few hours should
lead to at least some slushy spots which may prove dangerous to
commuters. As such Winter Weather Advisories remain in effect
through tonight. The rate of precipitation should start to
diminish after 6 or 7pm MDT, but snow showers will continue
throughout the night which may lead to challenging roadways into
the morning commute.
Showers will diminish across western Montana tomorrow morning,
with partial clearing by the afternoon across the Northern
Rockies. Some patchy morning fog is possible over northwest
Montana, mostly in areas that received precipitation today.
Thursday will see a cool start to the day as skies clear and winds
become calm overnight. A few locations in northwest Montana may
see patchy fog again. Some valley locations, particularly the
Bitterroot Valley, could see temperatures approaching 20 degrees.
Not expecting widespread impacts since those same temperatures
occurred just a few days ago, but some sensitive vegetation which
has just recently budded/sprouted could be affected.
Friday will be a warm day, with widespread 60s/70s in western
Montana and central Idaho. Another disturbance then looks on track
to quickly swing through the Northern Rockies Saturday. Most of
the activity should remain east of the Continental Divide, but
model variability hints that it could deepen and have more impact
for our area. Currently, it appears the main affect would be
showers with a bit of wind, though a deeper trough would bring
more of both. Drier weather and a warming trend is expected under
northwesterly flow aloft for the second half of the week and into
early next week.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 9 AM MDT Wednesday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
WINTER STORM WARNING until 9 PM MDT this evening for Homestake
Pass in the Butte/Blackfoot Region.
ID...WINTER WEATHER ADVISORY until 9 AM MDT Wednesday Eastern Lemhi
County.
&&In the hours before
Local storm report, Apr 14, 10:37 AM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1037 AM MDT TUE APR 14 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY SNOW 6 WSW SYRINGA 46.10N 115.83W
04/14/2015 M1.1 INCH IDAHO ID TRAINED SPOTTER
REPORTED THAT IT SNOWED 1.1" BETWEEN 8 AND 9
AM PDT.
&&
NWS MISSOULA MT
IRIS SYSTEMNearby
Winter Storm Warnings in Montana, 2015Every winter storm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.